Death And Clozaril: How Common?
Originally asked by Community Member moonlight
Death And Clozaril: How Common?
How likely is death (yes, death) on Clozaril? My son is on this medication now and is being tested every week for a drop in his white blood cells, so he is being closely monitored. I ask this because I was on a forum where many said their children had died on Clozaril. Here is the link: https://www.topix.com/forum/drug/clozaril/TQ28I0N0GPAODIIHV It’s hard to know what to believe sometimes with this stuff, and things on the internet have to be viewed with suspicion, but are these people pointing to a truth about Clozaril that I should be concerned with? Thanks Moonlight
I understand your concern.
I went on the link you provided. Rosy’s comment was the one I favored although the others painted a grim picture.
I have a different experience: I have a friend, she was a hopeless case, at the bottom of the barrel with her SZ symptoms, totally symptomatic.
She was put on Clozaril, within three days she had no symptoms.
Today she has a Masters degree and works in a professional job.
To top it off, and this could be rare, she didn’t gain any weight when she was put on Clozaril, she’s actually maintained her weight. In fact, she has a normal weight.
The key to remember is to get your CBC and white blood cells monitored regularly before a problem starts.
Zyprexa, Clozaril and the like cause weight gain leading often to diabetes and this weight gain can cause metabolic syndrome that results in heart problems.
All I know is, I’m on Geodon, there’s something funky going on with my heart rate, Geodon can cause a certain heart problem, and I take the Geodon anyway because it’s been a miracle drug for me.
I know one other person taking Clozaril who also experienced a miraculous turnaround. You have to do a cost-benefit analysis to decide if the risk of side effects outweighs the benefit of taking the drug, or if taking the Clozaril is worth the risk of death.
Newer drugs have come on the market too: Saphris, Fanapt and Latuda. Latuda has a less risky metabolic profile from what I hear.
I would go to your local public library or a medical research library if your city has one and ask their reference librarian to help you find information about Clozaril and the risk of death. In New York City the New York Academy of Medicine might be a good resource if you live there. I don’t know what they’d have in their collection of magazines, it’s worth a look.
Also you can go on Medline to research this possibly.
Your local pharmacist will also be able to tell you about the risk of death from Clozaril.
I don’t mean to sugar coat this. I don’t mean to suggest you should take this lightly. I want you to arm yourself with facts in addition to the 25 user posts on a web site forum. That’s only 25 people responding.
I will urge more of our community members here to log in with their experiences with Clozaril. My own personal experience is that I know two people on Clozaril, the woman I mentioned and a guy, whose lives dramatically changed for the better when they went on Clozaril.
I’ve been accused of being an elitist because most of the people I know who are diagnosed with schizophrenia are working full-time and doing well.
I don’t know why this is. I don’t know why I have a Masters degree and a professional job and everyone else I know is also doing well. Is it a coincidence? I have no idea why the people I know who take SZ drugs have all recovered to a great degree.
I would say you can’t argue with success.
Were I not taking the Geodon, my life would be in the toilet. And like I said I live with the knowledge that my heart rate is funky and Geodon could cause heart problems. Do I flirt with danger? Maybe. I must also fully disclose that I’m skinny.
The bottom line: I wouldn’t use 25 users on an Internet forum as the barometer for whether your son should take Clozaril or not. Do the research.
In the interim, I will do my own research and get back to you on the statistics about the frequency of death as a risk of taking Clozaril.
It’s your decision in the end: you might feel that even 10 deaths in 250,000 users is 10 deaths too many, or whatever the statistics tell you that you discover about the number of deaths.
It is unforgivable that in today’s modern world most of the SZ drugs have unlivable side effects that cause health problems.
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: Christina Bruni